Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jun 27, 2020, 1:54 AM CDT for Mitchell County, Kansas. It was in force for 5 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 1:54 AM CDT (06:54 UTC)
- Expired
- Jun 27, 2020, 7:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Mitchell County, KS
The radar
The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:08 AM CDT | HEAVY RAIN 3.94 | 4 Wsw Beloit, KS | TOTAL SINCE MIDNIGHT. PWS STATION KKSBELOI29. |
| Jun 27, 5:10 AM CDT | HEAVY RAIN 5.01 | 3 S Beloit, KS | TOTAL SINCE MIDNIGHT KKSBELOI34. |
| Jun 27, 5:11 AM CDT | HEAVY RAIN 4.81 | 1 Sse Beloit, KS | TOTAL SINCE MIDNIGHT. PWS STATION KKSBELOI28. |
| Jun 27, 5:12 AM CDT | HEAVY RAIN 4.07 | 1 Ese Beloit, KS | TOTAL SINCE MIDNIGHT. PWS STATION KKSBELOI8. |
| Jun 27, 5:27 AM CDT | HEAVY RAIN 4 | 8 Sw Beloit, KS | 24 HOUR TOTAL. KANSAS MESONET STATION. |
| Jun 27, 5:55 AM CDT | HEAVY RAIN 4.2 | 1 Sw Beloit, KS | STORM TOTAL. |
| Jun 27, 7:00 AM CDT | HEAVY RAIN 4.23 | 1 Wnw Beloit, KS | |
| Jun 27, 7:00 AM CDT | HEAVY RAIN 4.56 | 5 Ssw Scottsville, KS | |
| Jun 27, 7:00 AM CDT | HEAVY RAIN 5.05 | 2 Ene Beloit, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
855
WGUS53 KGID 270654
FFWGID
KSC123-271200-
/O.NEW.KGID.FF.W.0005.200627T0654Z-200627T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
154 AM CDT Sat Jun 27 2020
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Eastern Mitchell County in north central Kansas...
* Until 700 AM CDT.
* At 153 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Three to five inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Beloit, Glen Elder, Asherville and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3939 9832 3951 9832 3952 9793 3923 9793
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Billings Wright1 follow-up statement
563 WGUS73 KGID 271159 FFSGID Flash Flood Statement National Weather Service Hastings NE 659 AM CDT Sat Jun 27 2020 KSC123-271207- /O.EXP.KGID.FF.W.0005.000000T0000Z-200627T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mitchell KS- 659 AM CDT Sat Jun 27 2020 ...THE FLASH FLOOD WARNING FOR EASTERN MITCHELL COUNTY WILL EXPIRE AT 700 AM CDT... The heavy rain has ended. Flash Flooding is no longer expected to be a concern, however, Flooding continues to be a concern. A Flood Warning has been issued to replace this Flash Flood Warning through Saturday afternoon. Please continue to heed any remaining road closures. LAT...LON 3939 9832 3951 9832 3952 9793 3923 9793 $$ Billings Wright
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 12:11 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 27, 12:11 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1211 AM CDT Sat Jun 27 2020 ...Aviation Update... .SHORT TERM...(This evening through Saturday) Issued at 327 PM CDT Fri Jun 26 2020 Tonight and tomorrow night both have the potential for decent storm activity, but there's a few things to unpack with that... 1. Tonight's storms...part A, the front: as the sfc cold front continues to move south storms are anticipated to start forming along and south of the front around 02-03Z tonight, but could be as early as 00Z. At first this activity will likely be confined to areas in the immediate vicinity of the front (mainly the far SE corner of the CWA). Storms could then build back north slightly where dewpoints are still expected to be in the 60s, though activity should still remain south of the state line. Regarding severe potential, areas in the general vicinity of the front (along and south of HWY 6) look to have around 3000J of SBCAPE and 30-40 kts of 0-6km shear. This would lend itself to the potential for large hail. Damaging winds could also be an issue due to the linear organization of the storms along the front. 2. Tonight's storms...part B, another shortwave: the other factor at play here is an additional shortwave coming out of CO as a potential MCS that could converge with the front around 05-06Z tonight. While this wave looks to advect its own storms in from the west, it could also aid in the northern back building (mentioned in part A) along the front by providing more moisture and a source of lift. A particular thing to watch for will be any potential outflow interaction with the sfc front from these additional western storms. This is the main reasoning for the more widespread PoPs across the southern CWA tonight (mainly along and south of HWY 6). 3. Saturday night's storms: Saturday day time looks to remain dry, save for a few weak PoPs lingering over our southern most counties. Saturday evening yet another shortwave rolls off the Rockies and produces an MCS that ends up on our western doorstep around 03Z. Current run of the NAMNEST has storms evolving into a decent bow echo and pushing east right through the heart of the CWA. However this is a newer development with recent model runs, so much still remains to be seen. .LONG TERM...(Saturday night through Friday) Issued at 327 PM CDT Fri Jun 26 2020 Shortwaves continue to be the name of the game through Tuesday daytime, with routine low end PoPs each day. The bigger thing to note will be the heat. Temperatures will be on the climb back up into the low to mid 90s for most of the area Sunday through Tuesday. Heat index values are generally below 100, but a few places get up to 100 with the highest being 102 in York on Monday. Our next major precip chances will come from a deep trof up in the NW CONUS. As this trof moves eastward over the Rockies on Tues night, it will likely broaden and lift across WY and MT. At the midlevels the trof looks to be ahead of that of the upper levels. Currently the induced sfc low is projected to be more in line with the midlevel trof, which would lead to precip chances building into the area Tues night and continuing through Wednesday along with the passage of the associated sfc front. Since the trof is expected to begin lifting as it approaches, precip could likely be concentrated further north, possibly along and north of I-80. Though this is still far enough off that quite a bit could change between now and then. Moving on, precip chances could go back to being spotty though Wednesday and into Thursday morning. && && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday) Issued at 1205 AM CDT Sat Jun 27 2020 The main threat to aviation will be thunderstorms tonight and again tomorrow night. Tonight, highest coverage of storms is expected to remain south of I- 80, but extrapolating the motion of the clusters of storms near LBF would at least bring some vicinity thunder to both EAR and GRI. This will be mainly from 7-11Z. Skies will clear by late morning on Saturday, leaving mostly clear skies aside from some afternoon cu. Winds will gradually shift back to the southeast during the afternoon. Saturday night, another cluster of thunderstorms is anticipated to move through the area near the end of the TAF period. Exact location of thunderstorms remains somewhat uncertain, but probabilities are at least high enough to warranted a VCTS mention. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Shawkey LONG TERM...Shawkey AVIATION...Mangels
Hazardous weather outlook, Jun 26, 11:36 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1136 PM CDT Fri Jun 26 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1136 PM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms will continue through tonight, mainly for areas along and south of I-80. Some of these storms will be severe with hail to around the size of quarters and damaging wind gusts around 60 MPH. Localized heavy rain may also lead to isolated flooding of low- lying areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorm chances arrive Saturday evening. A few of these storms could also be strong to severe. Slight chances for thunderstorms continue Sunday and Monday, with better chances returning Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight along and south of HWY 6. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jun 27, 12:03 AM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Hastings NE 1203 AM CDT Sat Jun 27 2020 NEZ087-270545- Thayer NE- 1203 AM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN THAYER COUNTY UNTIL 1245 AM CDT... At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm near Byron, or 15 miles north of Belleville, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chester, Byron and Hubbell. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for south central Nebraska. LAT...LON 4000 9738 4000 9782 4013 9782 4010 9737 TIME...MOT...LOC 0503Z 279DEG 14KT 4004 9771 Billings Wright
Special weather statement, Jun 27, 12:17 AM CDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Hastings NE 1217 AM CDT Sat Jun 27 2020 NEZ086-087-270545- Thayer NE-Nuckolls NE- 1217 AM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NUCKOLLS AND SOUTHWESTERN THAYER COUNTIES UNTIL 1245 AM CDT... At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near Hardy, or 23 miles northwest of Belleville, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hardy and Ruskin. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for north central Kansas...and south central Nebraska. LAT...LON 4000 9778 4000 9804 4015 9805 4014 9775 TIME...MOT...LOC 0516Z 282DEG 13KT 4005 9798 Billings Wright
Special weather statement, Jun 27, 12:36 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
1236 AM CDT Sat Jun 27 2020
KSZ006-007-018-019-270615-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
1236 AM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL...SOUTHERN JEWELL...
SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE COUNTIES UNTIL 115 AM
CDT...
At 1236 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gaylord to near Simpson. Movement was
northeast at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Beloit, Osborne, Downs, Cawker City, Glen Elder, Tipton, Gaylord,
Portis, Asherville, Simpson, Ionia, Scottsville, Harlan, Cedar,
Victor and Bellaire.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.
LAT...LON 3959 9903 3983 9869 3957 9793 3922 9793
3922 9835
TIME...MOT...LOC 0536Z 233DEG 6KT 3962 9883 3931 9792
Billings WrightSpecial weather statement, Jun 27, 1:02 AM CDT, 52 minutes before
Special Weather Statement National Weather Service Hastings NE 102 AM CDT Sat Jun 27 2020 NEZ087-270630- Thayer NE- 102 AM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THAYER COUNTY UNTIL 130 AM CDT... At 102 AM CDT, Doppler radar was tracking a strong thunderstorm over Davenport, or 32 miles north of Belleville, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Davenport, Bruning, Carleton and Belvidere. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for south central Nebraska. LAT...LON 4017 9751 4020 9782 4035 9782 4035 9748 TIME...MOT...LOC 0602Z 270DEG 18KT 4029 9776 Billings Wright
Local storm report, Jun 27, 1:15 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
115 AM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL FRANKLIN 40.10N 98.95W
06/27/2020 E1.25 INCH FRANKLIN NE LAW ENFORCEMENT
TIME ESTIMATED FROM RADAR.
&&
MANGELSSpecial weather statement, Jun 27, 1:19 AM CDT, 35 minutes before
Special Weather Statement National Weather Service Hastings NE 119 AM CDT Sat Jun 27 2020 KSZ007-018-019-270645- Jewell KS-Osborne KS-Mitchell KS- 119 AM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND SOUTHERN JEWELL COUNTIES UNTIL 145 AM CDT... At 118 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Cawker City to near Simpson. Movement was east at 35 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Beloit, Cawker City, Glen Elder, Tipton, Asherville, Simpson, Randall, Hunter, Scottsville and Victor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 400 AM CDT for north central Kansas. LAT...LON 3922 9849 3960 9851 3965 9793 3922 9793 TIME...MOT...LOC 0618Z 285DEG 31KT 3956 9841 3930 9794 Billings Wright
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 10:30 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 45 min |
| Jun 26, 11:14 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 46 min |
| Jun 26, 11:30 PM CDT | Special Weather Statement | GID | Mitchell | 30 min |
| Jun 26, 11:44 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 46 min |
| Jun 26, 11:57 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 27 min |
| Jun 27, 12:22 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 38 min |
| Jun 27, 12:36 AM CDT | Special Weather Statement | GID | Mitchell | 39 min |
| Jun 27, 1:11 AM CDT | Areal Flood Advisory | GID | Mitchell | 6 hr |
| Jun 27, 1:19 AM CDT | Special Weather Statement | GID | Mitchell | 26 min |
| Jun 27, 1:45 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 45 min |
| Jun 27, 2:12 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 48 min |
| Jun 27, 2:58 AM CDT | Areal Flood Warning | GID | Phillips, Rooks | 6 hr |
| Jun 27, 3:00 AM CDT | Special Weather Statement | GID | Jewell, Mitchell, Smith | 45 min |
| Jun 27, 6:54 AM CDT | River Flood Warning | GID | Mitchell | 25 hr |
| Jun 27, 6:57 AM CDT | Areal Flood Warning | GID | Mitchell | 9 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.